Nancy Batista asked
Does Effexor cause hair loss?
Effexor (venlafaxine) is an antidepressant in the SSNRI class (selective serotonin and norepinephrine reuptake inhibitors) as is most commonly used to treat major depressive disorder, anxiety, & panic disorder. There have been rare reports (0.1—1% of users) that Effexor can be the cause of certain dermatological reactions including brittle nails, dry skin and the loss of hair.
As there are very minimal reports of hair loss with Effexor, it would be considered a rare side effect. However, that doesn't mean it could be a contributing factor to your problem.
It is important to evaluate if one is experiencing hair loss, the whole body and other circumstances that may be a factor. For example, external factors like stress or thyroid disease could cause hair loss. Additionally, many other drugs can cause hair loss so those would have to be evaluated as well.
If you are experiencing hair loss, determine when the issue started. What has changed in your life recently, if anything? Analyze daily diet (have you had a recent extreme weight loss?), exercise habits, stress, menses, menopause, overall health, levels of energy, and other medications you may be taking. Have you been sick with an infection recently or had surgery, could you be pregnant, or have you been exposed to harsh chemicals (dyes, straighterners, or even blow dryer overuse)? All of these could be contributing factors to hair loss.
On average, people can lose 50-100 strands of hair daily, and when they wash their hair, people can lose up to 250 hair strands. Take note whether there are more hairs than normal on your pillow in the morning, or in your brush after brushing your hair. If you are very concerned about the hair loss, I would advise seeing a dermatologist. If you can rule out all other causes (including other medications) it could in fact be the Effexor.
Speak to your doctor about your concerns. He or she may help taper you off of the Effexor. If it was in fact causing hair loss, it would be reversible and you would see regrowth quickly. Best of luck to you.